Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2003, 2:08 AM CDT for Mower County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 2:08 AM CDT (07:08 UTC)
- Expired
- Jul 7, 2003, 3:00 AM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Mower County, MN
The radar
The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2301 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
767
WUUS53 KARX 070708
SVRARX
MNC099-070800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
208 AM CDT MON JUL 7 2003
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MOWER COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 300 AM CDT
* AT 208 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 4 MILES WEST OF VARCO...OR ABOUT 6 MILES SOUTHWEST OF
AUSTIN...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
NEAR LANSING AT 215 AM CDT...
NEAR BROWNSDALE...AND ROSE CREEK AT 220 AM CDT...
NEAR RENOVA...AND SARGEANT AT 225 AM CDT...
NEAR DEXTER...AND ELKTON AT 230 AM CDT...
NEAR GRAND MEADOW AT 240 AM CDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
LAT...LON 4364 9322 4352 9304 4351 9246 4384 9247
4384 9305
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:35 PM CDT, 11 hours 33 minutes earlier.
Area forecast discussion, Jul 6, 2:35 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT SUN JUL 6 2003 PRIMARY CONCERN SEVERE WEATHER POTENTIAL THROUGH NEXT FEW DAYS. AFTERNOON ANALYSIS SHOWED LINGERING CONVECTION ASSOCIATED WITH MCV EXITING INTO CENTRAL AND EASTERN WI. AIR MASS OVER MUCH OF OUR FORECAST AREA STILL RECOVERING FROM THIS CONVECTION...SO RELATIVELY STABLE COMPARED TO HIGH CAPE VALUES FURTHER WEST. IN FACT...LAPS INDICATED CAPE VALUES OF 3K-4K J/KG IN NORTHWEST IOWA AND SOUTHWEST MN...WHERE AREA OF CUMULUS HAD DEVELOPED. COLD FRONT EXTENDS FROM NORTHWEST MN INTO LOW PRESSURE AT TRIPLE POINT IN EASTERN SOUTH DAKOTA. WARM FRONT STRETCHES FROM THE LOW INTO CENTRAL IOWA. WATER VAPOR IMAGERY INDICATED VIGOROUS SHORT WAVE NEAR LAKE WINNIPEG. 12Z JULY 6TH MODELS INITIALIZED WELL...ESPECIALLY WITH 500MB JET MAXIMUM OF 50-60KTS ROUNDING BASE OF UPPER LEVEL TROUGH ADVANCING ACROSS SASKATCHEWAN. GFS AND ETA IN OVERALL AGREEMENT ON UPPER LEVEL AND SURFACE FEATURES THROUGH 84HRS. OF NOTE...THE 12Z MODELS DOWNGRADED QPF AMOUNTS OVER THE UPPER MISSISSIPPI VALLEY COMPARED TO PREVIOUS MODELS. BELIEVE THIS WILL BE IN ERROR...BASED ON STRONG DYNAMICS JUXTAPOSING ON PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES. IN ADDITION...THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ON MONDAY...WITH QPF BULLSEYE OVER THE FORECAST AREA. TONIGHT...DYNAMIC AND THERMODYNAMIC PARAMETERS STILL POINTING TO POTENTIAL FOR A WIDESPREAD SEVERE WEATHER EVENT ACROSS OUR FORECAST AREA. REFERENCE SPC DAY ONE OUTLOOK WITH MODERATE RISK OVER ENTIRE UPPER MISSISSIPPI VALLEY. DEEP LAYERED SHEAR IN THE 0-6KM LAYER REACHING UP TO AROUND 50KTS OVERNIGHT...WHILE CAPE VALUES EXPECTED TO RANGE FROM 3K-4K J/KG. LOW LEVEL MOISTURE TRANSPORT ANTICIPATED TO INCREASE AS RESULT OF 40KT 850MB JET. ANTICIPATING STORMS TO INITIATE OVER NORTHWEST IOWA AND SOUTHWEST MN LATE THIS AFTERNOON AND INTO EVENING...THEN PROPAGATE EASTWARD. MAIN SEVERE POTENTIAL IN OUR FORECAST AREA SHOULD BE FROM 03Z-11Z. INITIAL CONVECTION EXPECTED TO BE SUPERCELLULAR...THEN TRANSITION TO A BOW ECHO STRUCTURE. THIS SUPPORTED BY INTRUSION OF 20C MID LEVEL DEWPOINT DEPRESSION...AIDING IN DEVELOPMENT OF STRONG COLD POOL AND POTENTIAL FOR DAMAGING WINDS. BY THE TIME STORMS REACH OUR FORECAST AREA...HAIL SHOULD BECOME LESS OF A THREAT DUE TO FREEZING LEVELS NEARLY 14K FEET AND WET BULB ZERO HEIGHTS OF NEARLY 12K FEET. MAINTAINED MENTION FOR SEVERE WEATHER AND HEAVY RAINFALL IN ZONES. MONDAY AND TUESDAY...FOCUS FOR CONVECTION SHIFTS BACK SOUTH AS FRONT EXPECTED TO BECOME NEARLY STATIONARY ONCE AGAIN ACROSS NORTHERN IL AND IOWA. THIS SUPPORTED BY CAPE FIELDS...AS WELL AS QPF PLACEMENT. AS A RESULT...BEST RAIN CHANCES WILL BE ACROSS NORTHEAST IOWA AND SOUTHWEST WI ZONES...SO MAINTAINED SPIRIT OF CURRENT FORECASTS. WEDNESDAY...850 MB MOISTURE TRANSPORT RELOADS OVER THE PLAINS... WHILE YET ANOTHER SURFACE AND UPPER LEVEL WAVE AFFECTS THE UPPER MISSISSIPPI VALLEY. AS A RESULT...EXPECTING ANOTHER ROUND OF CONVECTION. IN THE LONGER TERM...BUILDING OF 500MB RIDGE NOT AS PRONOUNCED AS IN PREVIOUS GFS AND ECMWF MODELS. EVEN SO...STILL ANTICIPATE DRYING OUT FOR THE PERIOD THURSDAY THROUGH SATURDAY...WITH WARMING TREND DURING THE LATTER PART OF THE WEEK. NEXT FRONT SHOULD AFFECT THE AREA LATE IN THE WEEKEND PER GFS. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. THOMPSON
Hazardous weather outlook, Jul 6, 10:17 PM CDT, 3 hours 51 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1017 PM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN NEBRASKA THIS EVENING. THIS FRONT WILL MOVE SOUTHEAST TONIGHT...AND SHOULD EXTEND FROM NORTHWEST WISCONSIN INTO WESTERN IOWA BY MONDAY MORNING. THE ATMOSPHERE AHEAD OF THIS APPROACHING FRONT WILL BE UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA...AND MOVE INTO THE OUTLOOK AREA AFTER 2 OR 3 AM. AT THIS TIME...DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH SOME LARGE HAIL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORMS OF TONIGHT WILL LINGER INTO MONDAY MORNING...AS THE COLD FRONT CONTINUES TO MOVE THROUGH. THE FRONT AND MAIN THREAT FOR STORMS WILL MOVE INTO ILLINOIS AND EASTERN WISCONSIN BY MIDDAY. IT IS POSSIBLE THAT SEVERE WEATHER COULD ALSO LINGER INTO MONDAY MORNING AS THESE STORMS PASS. THE COLD FRONT WILL THEN STALL OVER NORTHERN ILLINOIS AND CENTRAL IOWA LATE MONDAY. SMALL PRECIPITATION CHANCES WILL CONTINUE OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN NEAR THIS FRONT...AND ISOLATED SEVERE WEATHER WILL BE POSSIBLE...MAINLY SOUTH OF A LINE FROM CHARLES CITY TO BOSCOBEL...ESPECIALLY OVERNIGHT MONDAY NIGHT. THE FRONT WILL CONTINUE TO REMAIN NEARLY STATIONARY ACROSS IOWA AND NORTHERN ILLINOIS THROUGH WEDNESDAY...KEEPING CHANCES FOR THUNDERSTORMS IN THE FORECAST AT LEAST THROUGH THAT TIME. THE BEST CHANCES FOR ANY SEVERE WEATHER WILL BE CLOSER TO THE FRONT...ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. SPOTTERS MAY ALSO BE NEEDED FOR MONDAY...TUESDAY...AND WEDNESDAY...MAINLY OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. 04
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.